Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 419, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 17, 2011, 7:49 PM CDT for Butler County, Cowley County, Kansas. It was in force for 41 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2011, 7:49 PM CDT (00:49 UTC)
- Expired
- Aug 17, 2011, 8:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Butler County, KS, Cowley County, KS
The radar
The Wichita radar (KICT), 35 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 7:51 PM CDT | TSTM WND GST 60 | Rose Hill, KS | TRAINED SPOTTER ESTIMATES 55 TO 60 MPH WINDS. |
| Aug 17, 7:55 PM CDT | TSTM WND DMG | 2 E Rose Hill, KS | DELAYED REPORT. TWO BARN ROOFS WERE BLOWN OFF 1 TO 2 MILES EAST OF ROSE HILL. |
| Aug 17, 7:55 PM CDT | TSTM WND DMG | Rose Hill, KS | NUMEROUS TREES AND TREE LIMBS WERE DOWNED ON THE EASTERN AND SOUTHERN SIDES OF ROSE HILL...ONE OF WHICH WAS UP TO 12 INCHES IN DIAMETER. SEVERAL FENCES WERE BLOWN OVER AS WELL. ALSO...THE ROOF OF A BUILDING WAS DAMAGED JUST SOUTH OF ROSE HILL...WITH A LARGE TR |
| Aug 17, 7:56 PM CDT | HAIL 0.75 | Rose Hill, KS | |
| Aug 17, 8:00 PM CDT | TSTM WND GST 70 | 3 S Rose Hill, KS | TRAINED SPOTTER ESTIMATES 70 MPH WINDS AND HAD NICKEL SIZED HAIL. |
| Aug 17, 8:00 PM CDT | HAIL 0.88 | 3 S Rose Hill, KS | TRAINED SPOTTER ESTIMATES NICKEL SIZED HAIL WITH 70 MPH WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 0.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1409 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1887 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
698
WUUS53 KICT 180049
SVRICT
KSC015-035-180130-
/O.NEW.KICT.SV.W.0419.110818T0049Z-110818T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
749 PM CDT WED AUG 17 2011
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS...
NORTHWESTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 830 PM CDT
* AT 747 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MULVANE...OR 15
MILES SOUTHEAST OF DOWNTOWN WICHITA...AND MOVING EAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
ROSE HILL AND DOUGLASS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3743 9715 3747 9715 3747 9716 3748 9715
3761 9715 3769 9700 3745 9689
TIME...MOT...LOC 0049Z 256DEG 15KT 3752 9718
WIND...HAIL 60MPH <.75IN
$$
CARUSO2 follow-up statements
861
WWUS53 KICT 180105
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
805 PM CDT WED AUG 17 2011
KSC015-035-180130-
/O.CON.KICT.SV.W.0419.000000T0000Z-110818T0130Z/
BUTLER KS-COWLEY KS-
805 PM CDT WED AUG 17 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
COWLEY AND SOUTHWESTERN BUTLER COUNTIES UNTIL 830 PM CDT...
AT 802 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR ROSE HILL...OR 17 MILES
SOUTHEAST OF DOWNTOWN WICHITA...MOVING EAST 20 MPH.
LOCATIONS IMPACTED INCLUDE...
DOUGLASS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3743 9715 3747 9715 3747 9716 3748 9715
3761 9715 3769 9700 3745 9689
TIME...MOT...LOC 0104Z 250DEG 58KT 3755 9706
WIND...HAIL 60MPH <.75IN
$$
CARUSO570
WWUS53 KICT 180127
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
827 PM CDT WED AUG 17 2011
KSC015-035-180137-
/O.EXP.KICT.SV.W.0419.000000T0000Z-110818T0130Z/
BUTLER KS-COWLEY KS-
827 PM CDT WED AUG 17 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN COWLEY AND
SOUTHWESTERN BUTLER COUNTIES WILL EXPIRE AT 830 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3743 9715 3747 9715 3747 9716 3748 9715
3761 9715 3769 9700 3745 9689
TIME...MOT...LOC 0127Z 250DEG 58KT 3768 9662
$$
CARUSOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 7:27 PM CDT, 22 minutes earlier.
Area forecast discussion, Aug 17, 7:27 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 727 PM CDT WED AUG 17 2011 .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU A FEW LONE INTENSE THUNDERSTORMS WILL AFFECT THE VICINITY OF KICT THROUGH 02-03Z THIS EVENING. MAIN THREATS FOR KICT WILL BE WIND GUSTS UP TO 40-50 KTS AND LOCALLY HEAVY RAIN. THREAT SHOULD END BY MID TO LATE EVENING. OTHERWISE...CANNOT RULE OUT A FEW THUNDERSTORMS AFFECTING KRSL AFTER MIDNIGHT...ALTHOUGH THIS CHANCE APPEARS SLIM. ADK && .PREV DISCUSSION... /ISSUED 255 PM CDT WED AUG 17 2011/ DISCUSSION... MAIN FORECAST UPDATES WILL FOCUS ON PLACEMENT OF PRECIPITATION CHANCES FOR THE NEXT FEW DAYS INTO THE WEEKEND...FOLLOWED BY BUILDING HEAT OVER THE AREA FOR THURSDAY AND FRIDAY. TONIGHT LOW-LEVEL UPSLOPE FLOW AND UNCAPPED ATMOSPHERE WILL ALLOW THUNDERSTORMS TO FIRE OVER THE HIGH PLAINS REGION THIS AFTERNOON. THIS ACTIVITY WILL GRADUALLY MOVE EASTWARD AND COULD AFFECT CENTRAL KANSAS TONIGHT. MCS DEVELOPMENT IS POSSIBLE LATER TONIGHT BUT WOULD BE FAVORED FURTHER NORTH IN NEBRASKA WHERE MOISTURE TRANSPORT WILL BECOME FOCUSED. THU-SAT THE HEAT WILL BUILD OVER THE REGION FOR THURSDAY AND FRIDAY WITH HEAT INDICES REACHING DANGEROUS LEVELS....AS A RESULT WE WILL ISSUE A HEAT ADVISORY FOR THURSDAY AFTERNOON FOR SOME OF THE AREA. THE HEADLINES COULD BE EXPANDED INTO FRIDAY AFTERNOON BUT LATER SHIFTS. MEANWHILE A MORE ROBUST MCS LOOKS LIKELY FOR THURSDAY NIGHT OVER EASTERN NEBRASKA WHICH WILL THEN DIVE SOUTHEAST INTO MISSOURI...AS STRONG SIGNALS OF MOISTURE TRANSPORT/ISENTROPIC LIFT ARE FOCUSED IN THAT REGION. SOME OF THE MCS ACTIVITY COULD CLIP EASTERN KANSAS...THUS WE WILL KEEP PRECIPITATION CHANCES CONFINED TO SOUTHEAST KANSAS FOR LATE THURSDAY NIGHT INTO FRIDAY MORNING. ANOTHER MCS LOOKS TO DEVELOP OVER NORTHWEST KANSAS/WESTERN NEBRASKA FRIDAY EVENING WITH-IN UPSLOPE REGIME...AS A UPPER WAVE MOVES OUT OF THE ROCKIES. THIS MCS WOULD TRACK EASTWARD FRIDAY NIGHT AND INTO PORTIONS OF CENTRAL KANSAS. THE WEATHER FORECAST GETS A LITTLE MORE MURKY COME SATURDAY WITH REMNANT OUTFLOW FROM MCS IN THE AREA OR SURGING SOUTH OF THE KANSAS/OKLAHOMA BORDER. EXTENDED: SUN-WED THE UPPER RIDGE WILL AMPLIFY OVER ROCKIES THIS PERIOD WITH NORTHWEST FLOW REGIME ALOFT PREVAILING. THIS WILL RESULT IN SLIGHTLY COOLER NEAR NORMAL TEMPERATURES AND DRY WEATHER ACROSS THE REGION. JAKUB && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 72 101 75 103 / 20 10 10 10 HUTCHINSON 71 101 74 102 / 10 10 10 10 NEWTON 71 99 74 101 / 10 10 10 10 ELDORADO 71 99 74 101 / 10 10 10 10 WINFIELD-KWLD 72 101 75 103 / 20 10 10 10 RUSSELL 70 101 71 97 / 20 20 10 10 GREAT BEND 71 102 72 101 / 20 20 10 10 SALINA 71 98 72 97 / 20 20 10 10 MCPHERSON 71 99 74 100 / 10 10 10 10 COFFEYVILLE 72 97 74 101 / 20 10 20 20 CHANUTE 71 96 74 99 / 10 20 20 20 IOLA 71 97 73 98 / 10 20 20 20 PARSONS-KPPF 71 97 74 101 / 20 10 20 20 && .ICT WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY FROM 1 PM TO 7 PM CDT THURSDAY FOR KSZ032-047-050- 067-068-082-083-091>093-098. &&
Hazardous weather outlook, Aug 17, 7:39 PM CDT, 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 739 PM CDT WED AUG 17 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-190045- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 739 PM CDT WED AUG 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT A FEW ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE EVENING HOURS ACROSS SOUTHERN KANSAS...WITH ADDITIONAL ACTIVITY POSSIBLE OVER NORTHERN AND CENTRAL KANSAS AFTER MIDNIGHT. SOME OF THE STORMS THIS EVENING OVER SOUTHERN KANSAS COULD BE STRONG TO MARGINALLY SEVERE...CAPABLE OF 50 TO 60 MPH WINDS...SMALL HAIL AND BRIEF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS COULD LINGER THURSDAY MORNING ACROSS THE FLINT HILLS AND SOUTHEAST KANSAS...BUT THESE ARE NOT EXPECTED TO BE STRONG OR SEVERE. HOWEVER...THERE IS A CHANCE OF SEVERE STORMS THURSDAY NIGHT...ROUGHLY NORTHEAST OF A LINE FROM LINCOLN TO ELDORADO TO OSWEGO. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREAT. HEAT INDICES OF 100 TO 108 DEGREES ARE FORECAST OVER MOST OF THE AREA THURSDAY...AND 100 TO 110 ON FRIDAY. REFER TO THE LATEST HEAT ADVISORY FOR MORE DETAILS. HEAT INDICES NEAR 100 DEGREES ARE POSSIBLE SATURDAY AND SUNDAY AFTERNOON ALONG THE OKLAHOMA BORDER. STRONG TO SEVERE STORMS ARE POSSIBLE AGAIN FRIDAY NIGHT ACROSS CENTRAL KANSAS. THE STORMS OVER THE WEEKEND MAY BE STRONG...BUT WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP PJH/CDJ/ADK
In the hours before
Local storm report, Aug 17, 7:03 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
703 PM CDT WED AUG 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM TSTM WND GST VIOLA 37.48N 97.64W
08/17/2011 E75 MPH SEDGWICK KS FIRE DEPT/RESCUE
VIOLA FIRE DEPARTMENT ESTIMATES 65 TO 75 MPH WINDS AND
VISIBILITIES REDUCED TO AN EIGHTH OF A MILE.
&&
VJPLocal storm report, Aug 17, 7:10 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
710 PM CDT WED AUG 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM TSTM WND GST 4 S CLEARWATER 37.45N 97.50W
08/17/2011 E70 MPH SUMNER KS TRAINED SPOTTER
TRAINED SPOTTER ESTIMATES 70 MPH WINDS WITH PEA SIZED
HAIL.
&&
VJPLocal storm report, Aug 17, 7:18 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
718 PM CDT WED AUG 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM TSTM WND GST 1 SE CLEARWATER 37.50N 97.49W
08/17/2011 E70.00 MPH SEDGWICK KS TRAINED SPOTTER
TRAINED SPOTTER ESTIMATES AT LEAST 70 MPH WINDS AND HEAVY
RAIN WITH GREATLY REDUCED VISIBILITY.
&&
VJPLocal storm report, Aug 17, 7:19 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
719 PM CDT WED AUG 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM TSTM WND GST CLEARWATER 37.51N 97.50W
08/17/2011 E70 MPH SEDGWICK KS TRAINED SPOTTER
WIND GUSTS OF AT LEAST 70 MPH WINDS HAVING BEEN AFFECTING
CLEARWATER FOR ABOUT 15 MINUTES NOW. A TRAINED SPOTTER
REPORTED A LARGE MATURE TREE UPROOTED.
&&
ADKLocal storm report, Aug 17, 7:44 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
744 PM CDT WED AUG 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM TSTM WND GST 2 SE DERBY 37.53N 97.23W
08/17/2011 E75 MPH SEDGWICK KS TRAINED SPOTTER
TRAINED SPOTTER ESTIMATES WINDS OF 70 TO 75 MPH.
&&
VJPLocal storm report, Aug 17, 7:46 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
746 PM CDT WED AUG 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM TSTM WND GST DERBY 37.55N 97.26W
08/17/2011 M58 MPH SEDGWICK KS EMERGENCY MNGR
&&
VJPThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 7:24 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 26 min |
| Aug 17, 9:00 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 24 min |
| Aug 18, 6:06 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 39 min |
| Aug 18, 6:38 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.